OxyElite Pro Recall Issued Amid Liver Injury Investigation
A recall has been issued for all lots and sizes of the bodybuilding and weightloss supplement OxyElite Pro, coming amid reports of serious liver injury that surfaced earlier this year in Hawaii.
The OxyElite Pro recall was announced on November 10, after USPlabs LLC received a letter from the FDA noting that their product had been linked to reports of liver illnesses and that there was a reasonably probability that the supplement was adulterated. The federal health regulators warned the manufacturer that if they failed to recall OxyElite Pro voluntarily, the FDA had the power to force the product off store shelves.
The FDA and other health agencies have been investigating reports of liver problems from OxyElite Pro that were received from at least dozens of individuals, most of which purchased the supplement in Hawaii.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
At least 27 patients who reported liver damage had taken OxyElite Pro before becoming ill, with 63% indicating that OxyElite Pro was the only dietary supplement they had taken. At least one death has been linked to the recalled supplement, with at least two patients suffering injury that resulted in the need for a liver transplant.
“We took this step to ensure that adulterated and harmful products do not reach the American public,” FDA Deputy Commissioner for Foods and Veterinary Medicine Michael R. Taylor said in a press release by the agency. “We will continue to work with our state, industry and regulatory partners to prevent such products from reaching the public.”
The recall affects all OxyElite Pro products, including all lots and sizes of OxyElite Pro Super Thermo capsules, OxyElite Pro Ultra-Intense Thermo capsules, and OxyElite Pro Super Thermo Powder.
The FDA initially issued a warning about OxyElite Pro on October 8, indicating that the weight-loss and muscle-building supplement had been identified as the likely cause of an outbreak of acute hepatitis and liver failure centered almost entirely in Hawaii. Later that month, the Hawaii Department of Health (HDOH) called on all stores in the state to recall OxyElite Pro from their shelves and embargoed shipments of the drug. USPLabs stopped selling the product on its website at that point.
A number of former users of the supplement who suffered liver failure or hepatitis are now considering OxyElite Pro lawsuits as the investigation into the cause of the problems continues.
Dietary Supplements Linked to Liver Damage
The U.S. Centers for Disease Control and Prevention (CDC) has noted that other weight-loss and muscle-building dietary supplements have had similar findings to those associated with OxyElite Pro, but in most cases the liver toxicity side effects resolve after the subject stops using the product.
In May 2012, researchers presented a study at the Digestive Disease Week conference in San Diego that found that about 18% of all liver injury cases may be caused by dietary and herbal supplements. Body building supplements accounted for 34% of those, while weight loss supplements represented more than a quarter of the liver injury cases.
Herbal and dietary supplements are often not regulated by the FDA unless they have previously been found to be dangerous. This often means that there is little information on potential side effects and manufacturers often conduct little, if any, clinical trials to establish the safety and effectiveness of the products.
Dietary supplements in particular came under increased scrutiny by federal regulators in the wake of a Hydroxycut recall issued in May 2009, after the FDA identified a number of reports where users suffered serious and potentially life-threatening liver damage. In July of that year, the FDA warned consumers not to take dietary supplements which contained ingredients identified as steroids. The agency recommended that anyone taking dietary supplements containing steroids should immediately see a doctor if they showed signs of liver problems.
"*" indicates required fields
More Top Stories
A Wegovy gastroparesis lawsuit blames the weight loss drug for a stomach paralysis problems which left a woman with permanent injuries.
Uber faces a lawsuit from four passengers who say they were sexually assaulted by drivers, due to the company's lack of security measures and focus on passenger safety.
A Bard PowerPort lawsuit claims the defective design of the port catheter led to a woman developing a severe infection and needing to have the implant surgically removed.